Skip to main content

On improvements of the Rozanova's inequality

Abstract

In the present paper, we establish some new Rozanova's type integral inequalities involving higher-order partial derivatives. The results in special cases yield some of the interrelated results on Rozanova's inequality and provide new estimates on inequalities of this type.

MS (2000) Subject Classifiication: 26D15.

1 Introduction

In the year 1960, Opial [1] established the following integral inequality:

Theorem A Suppose f C1[0, h] satisfies f(0) = f(h) = 0 and f(x) > 0 for all x (0, h). Then

0 h f ( x ) f ( x ) d x h 4 0 h ( f ( x ) ) 2 d x .
(1.1)

The first Opial's type inequality was established by Willett [2] as follows:

Theorem B Let x(t) be absolutely continuous in [0, a], and x(0) = 0. Then

0 a | x ( t ) x ( t ) | d t a 2 0 a | x ( t ) | 2 d t .
(1.2)

A non-trivial generalization of Theorem B was established by Hua [3] as follows:

Theorem C Let x(t) be absolutely continuous in [0, a], and x(0) = 0. Futher, let l be a positive integer. Then

0 a | x ( t ) x ( t ) | d t a l l + 1 0 a | x ( t ) | l + 1 d t .
(1.3)

A sharper inequality was established by Godunova [4] as follows:

Theorem D Let f(t) be convex and increasing functions on [0, ∞) with f(0) = 0. Further, let x(t) be absolutely continuous on [0, τ], and x(α) = 0. Then, following inequality holds

α τ f ( | x ( t ) | ) | x ( t ) | d t f α τ | x ( t ) | d t .
(1.4)

Rozanova [5] proved an extension of inequality (1.4) is embodied in the following:

Theorem F Let f(t) and g(t) be convex and increasing functions on [0, ∞) with f(0) = 0, and let p(t) ≥ 0, p'(t) > 0, t [α, a] with p(α) = 0. Further, let x(t) be absolutely continuous on [α, a), and x(α) = 0. Then, following inequality holds

α a p ( t ) g | x ( t ) | p ( t ) f p ( t ) g | x ( t ) | p ( t ) d t f α a p ( t ) g | x ( t ) | p ( t ) d t .
(1.5)

The inequality (1.5) will be called as Rozanova's inequality in the paper.

Opial's inequality and its generalizations, extensions and discretizations play a fundamental role in establishing the existence and uniqueness of initial and boundary value problems for ordinary and partial differential equations as well as difference equations [613]. For Opial-type integral inequalities involving high-order partial derivatives, see [14, 15]. For an extensive survey on these inequalities, see [16].

The first aim of the present paper is to establish the following Opial-type inequality involving higher-order partial derivatives, which is an extension of the Rozanova's inequality (1.5).

Theorem 1.1 Let f and g be convex and increasing functions on [0, ∞) with f(0) = 0, and let p(s, t) ≥ 0, D 1 D 2 p ( s , t ) = 2 s t p ( s , t ) , D1D2p(s, t) > 0, s [α, a], t [β, b] with p(s, β) = p(α, t) = p(α, β) = 0 and D1D2p(s, t) |t = τ= 0. Further, let x(s, t) be absolutely continuous on [α, a) × [β, b], and x(s, β) = x(α, t) = x(α, β) = 0. Then following inequality holds

α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) t f p ( s , t ) g | x ( s , t ) | p ( s , t ) d s d t f α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) d s d t .
(1.6)

We also prove the following Rozanova-type inequality involving higher-order partial derivatives.

Theorem 1.2 Assume that

  1. (i)

    f, g and x(s, t) are as in Theorem 1.1,

  2. (ii)

    p(s, t) is increasing on [0, a] × [0, b] with p(s, β) = p(α, t) = p(α, β) = 0,

  3. (iii)

    h is concave and increasing on [0, ∞),

  4. (iv)

    ϕ(t) is increasing on [0, a] with ϕ(0) = 0,

  5. (v)

    For y ( s , t ) = 0 s 0 t D 1 D 2 p ( σ , τ ) g | D 1 D 2 x ( σ , τ ) | D 1 D 2 p ( σ , τ ) dσdτ,

    D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) ϕ 1 D 1 D 2 y ( s , t ) c ( a , b ) y ( a , b ) ϕ t y ( a , b ) .

Then

0 a 0 b D 1 D 2 f p ( s , t ) g x ( s , t ) p ( s , t ) v D 1 D 2 p ( s , t ) g D 1 D 2 x ( s , t ) D 1 D 2 p ( s , t ) d s d t w 0 a 0 b D 1 D 2 p ( s , t ) g x ( s , t ) D 1 D 2 p ( s , t ) d s d t ,
(1.7)

where

v ( z ) = z h ϕ 1 z , w ( z ) = c ( a , b ) h a ϕ b z ,

and

c ( a , b ) = 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) d s d t .

2 Main results and proofs

Theorem 2.1 Let f and g be convex and increasing functions on [0, ∞) with f(0) = 0, and let p(s, t) ≥ 0, D 1 D 2 p ( s , t ) = 2 s t p ( s , t ) , D1D2p(s, t) > 0, s [α, a], t [β, b] with p(s, β) = p(α, t) = p(α, β) = 0 and D1D2p(s, t) |t = τ= 0. Further, let x(s, t) be absolutely continuous on [α, a) × [β, b], and x(s, β) = x(α, t) = x(α, β) = 0. Then, following inequality holds

α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) t f p ( s , t ) g | x ( s , t ) | p ( s , t ) d s d t f α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) d s d t .
(2.1)

Proof Let y ( s , t ) = α s β t D 1 D 2 x ( σ , τ ) d σ d τ so that D1D2y(s, t) = |D1D2x(s, t)| and y(s, t) ≥ |x(s, t)|. Thus, from Jensen's integral inequality, we obtain

g x ( s , t ) p ( s , t ) g y ( s , t ) p ( s , t ) g α s β t D 1 D 2 p ( σ , τ ) D 1 D 2 x ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ α s β t D 1 D 2 p ( σ , τ ) d σ d τ 1 p ( s , t ) α s β t D 1 D 2 p ( σ , τ ) g | D 1 D 2 x ( σ , τ ) | D 1 D 2 p ( σ , τ ) d σ d τ .
(2.2)

By using the inequality (2.2), we have

α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) t f p ( s , t ) g | x ( s , t ) | p ( s , t ) d s d t α a β b D 1 D 2 p ( s , t ) g D 1 D 2 y ( s , t ) D 1 D 2 p ( s , t ) t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ d s d t .
(2.3)

On the other hand

2 s t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ = s t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ α s p σ t ( σ , t ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , t ) d σ = 2 s t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ α s D 1 D 2 p ( σ , t ) g D 1 D 2 y ( σ , τ ) p σ t ( σ , t ) d σ × β t p s τ ( s , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( s , τ ) d τ + D 1 D 2 p ( s , t ) g D 1 D 2 y ( s , t ) D 1 D 2 p ( s , t ) × t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ = D 1 D 2 p ( s , t ) g D 1 D 2 y ( s , t ) D 1 D 2 p ( s , t ) f t α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ .
(2.4)

From (2.3) and (2.4), we have

α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) t f p ( s , t ) g | x ( s , t ) | p ( s , t ) d s d t α a β b 2 s t f α s β t D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ d s d t = f α a β b D 1 D 2 p ( σ , τ ) g D 1 D 2 y ( σ , τ ) D 1 D 2 p ( σ , τ ) d σ d τ = f α a β b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) d s d t .

This completes the proof.

Remark 2.2 Let x(s, t) reduce to s(t), and with suitable modifications in the proof of Theorem 2.1, then (2.1) becomes inequality (1.5) stated in Section 1.

Remark 2.3 Taking for g(x) = x in (2.1), then (2.1) becomes the following inequality.

α a β b D 1 D 2 x ( s , t ) t ( f ( x ( s , t ) ) ) d s d t f α a β b D 1 D 2 x ( s , t ) d s d t .
(2.5)

Let x(s, t) reduce to s(t), and with suitable modifications, then (2.5) becomes inequality (1.4) stated in Section 1.

Remark 2.4 For f(t) = tl+1, l ≥ 0, the inequality (2.5) reduces to

α a β b x ( s , t ) l t ( x ( s , t ) ) d s d t 1 l + 1 α a β b D 1 D 2 x ( s , t ) d s d t l + 1 .
(2.6)

In the right side of (2.6), by Hölder inequality with indices l + 1 and (l + 1)l, gives

α a β b x ( s , t ) l t ( x ( s , t ) ) d s d t [ ( a - α ) ( b - β ) ] l l + 1 α a β b D 1 D 2 x ( s , t ) l + 1 d s d t .
(2.7)

Let x(s, t) reduce to s(t) and α = β = 0, then (2.7) becomes Hua's inequality (1.3) stated in Section 1.

Theorem 2.5 Assume that

  1. (i)

    f, g and x(s, t) are as in Theorem 2.1,

  2. (ii)

    p(s, t) is increasing on [0, a] × [0, b] with p(s, β) = p(α, t) = p(α, β) = 0,

  3. (iii)

    h is concave and increasing on [0, ∞),

  4. (iv)

    ϕ(t) is increasing on [0, a] with ϕ(0) = 0,

  5. (v)

    For y ( s , t ) = 0 s 0 t D 1 D 2 p ( σ , τ ) g | D 1 D 2 x ( σ , τ ) | D 1 D 2 p ( σ , τ ) dσdτ,

    D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) ϕ 1 D 1 D 2 y ( s , t ) c ( a , b ) y ( a , b ) ϕ t y ( a , b ) .
    (2.8)

Then

0 a 0 b D 1 D 2 f p ( s , t ) g x ( s , t ) p ( s , t ) v D 1 D 2 p ( s , t ) g D 1 D 2 x ( s , t ) D 1 D 2 p ( s , t ) d s d t w 0 a 0 b D 1 D 2 p ( s , t ) g D 1 D 2 x ( s , t ) D 1 D 2 p ( s , t ) d s d t ,
(2.9)

where

v ( z ) = z h ϕ 1 z ,
(2.10)
w ( z ) = c ( a , b ) h a ϕ b z .
(2.11)

and

c ( a , b ) = 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) d s d t .

Proof From (2.2), we easily obtain

p ( s , t ) g x ( s , t ) p ( s , t ) 0 s 0 t D 1 D 2 p ( σ , τ ) g | D 1 D 2 x ( σ , τ ) | D 1 D 2 p ( σ , τ ) d σ d τ = y ( s , t ) .
(2.12)

From (2.8), (2.10-2.12) and Jensen's inequality(for concave function), hence

0 a 0 b D 1 D 2 f p ( s , t ) g x ( s , t ) p ( s , t ) v D 1 D 2 p ( s , t ) g D 1 D 2 x ( s , t ) D 1 D 2 p ( s , t ) d s d t 0 a 0 b D 1 D 2 f y ( s , t ) v D 1 D 2 y ( s , t ) d s d t = 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) h ϕ 1 D 1 D 2 y ( s , t ) d s d t = 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) h ϕ 1 D 1 D 2 y ( s , t ) d s d t 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) d s d t × 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) d s d t h 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) ϕ 1 D 1 D 2 y ( s , t ) d s d t 0 a 0 b D 1 D 2 f y ( s , t ) D 1 D 2 y ( s , t ) d s d t c ( a , b ) h 0 a 0 b c ( a , b ) y ( a , b ) ϕ t y ( a , b ) d s d t c ( a , b ) c ( a , b ) = h 1 y ( a , b ) 0 a y ( a , b ) ϕ t y ( a , b ) | t = 0 t = b d s c ( a , b ) = h a ϕ b y ( a , b ) c ( a , b ) = w 0 a 0 b D 1 D 2 p ( s , t ) g | D 1 D 2 x ( s , t ) | D 1 D 2 p ( s , t ) d s d t .

This completes the proof.

Remark 2.6 Let x(s, t) reduce to s(t), and with suitable modifications in the proof of Theorem 2.5, then (2.9) becomes the following inequality:

0 a f p ( t ) g x ( t ) p ( t ) v p ( t ) g x ( t ) p ( t ) d t w 0 a p ( t ) g | x ( t ) | p ( t ) d t .
(2.13)

The inequality has been obtained by Rozanova in [17]. For x ( t ) = x 1 ( t ) , x 1 ( t ) > 0 , x 1 ( 0 ) = 0 , x ( a ) = b , g ( t ) = t , f ( t ) = ϕ ( t ) = t 2 and h ( t ) = 1 + t , the inequality (2.13) reduces to Polya's inequality (see [17]).

Remark 2.7 Taking for g(x) = x in (2.9), then (2.9) becomes the following interesting inequality.

0 a 0 b D 1 D 2 f ( x ( s , t ) ) v ( D 1 D 2 x ( s , t ) ) d s d t w 0 a 0 b D 1 D 2 x ( s , t ) d s d t .

References

  1. 1.

    Opial Z: Sur une inégalité. Ann Polon Math 1960, 8: 29–32.

    MathSciNet  Google Scholar 

  2. 2.

    Willett D: The existence-uniqueness theorem for an n -th order linear ordinary differential equation. Am Math Monthly 1968, 75: 174–178. 10.2307/2315901

    MathSciNet  Article  Google Scholar 

  3. 3.

    Hua LK: On an inequality of Opial. Sci China 1965, 14: 789–790.

    Google Scholar 

  4. 4.

    Godunova EK: Integral'nye neravenstva s proizvodnysi i proizvol'nymi vypuklymi funkcijami. Uc Zap Mosk Gos Ped In-ta im Lenina 1972, 460: 58–65.

    Google Scholar 

  5. 5.

    Rozanova GI: On an inequality of Maroni (Russian). Math Zametki 1967, 2: 221–224.

    Google Scholar 

  6. 6.

    Das KM: An inequality similar to Opial's inequality. Proc Am Math Soc 1969, 22: 258–261.

    Google Scholar 

  7. 7.

    Agarwal RP, Thandapani E: On some new integrodifferential inequalities. Anal sti Univ "Al I Cuza" din Iasi 1982, 28: 123–126.

    MathSciNet  Google Scholar 

  8. 8.

    Yang GS: A note on inequality similar to Opial inequality. Tamkang J Math 1987, 18: 101–104.

    MathSciNet  Google Scholar 

  9. 9.

    Agarwal RP, Lakshmikantham V: Uniqueness and Nonuniqueness Criteria for Ordinary Differential Equations. World Scientific, Singapore; 1993.

    Google Scholar 

  10. 10.

    Bainov D, Simeonov P: Integral Inequalities and Applications. Kluwer Academic Publishers, Dordrecht; 1992.

    Google Scholar 

  11. 11.

    Li JD: Opial-type integral inequalities involving several higher order derivatives. J Math Anal Appl 1992, 167: 98–100. 10.1016/0022-247X(92)90238-9

    MathSciNet  Article  Google Scholar 

  12. 12.

    Cheung WS: On Opial-type inequalities in two variables. Aequationes Math 1989, 38: 236–244. 10.1007/BF01840008

    MathSciNet  Article  Google Scholar 

  13. 13.

    Cheung WS: Some generalized Opial-type inequalities. J Math Anal Appl 1991, 162: 317–321. 10.1016/0022-247X(91)90152-P

    MathSciNet  Article  Google Scholar 

  14. 14.

    Zhao CJ, Cheung WS: Sharp integral inequalities involving high-order partial derivatives. J Inequal Appl 2008. Article ID 571417

    Google Scholar 

  15. 15.

    Agarwal RP, Pang PYH: Sharp opial-type inequalities in two variables. Appl Anal 1996,56(3):227–242. 10.1080/00036819508840324

    MathSciNet  Google Scholar 

  16. 16.

    Agarwal RP, Pang PYH: Opial Inequalities with Applications in Differential and Difference Equations. Kluwer Academic Publishers, Dordrecht; 1995.

    Google Scholar 

  17. 17.

    Rozanova GI: Ob odnom integral'nom neravenstve, svjazannom s neravenstvom Polia. Izvestija Vyss Ucebn, Zaved Mat 1975, 125: 75–80.

    MathSciNet  Google Scholar 

Download references

Acknowledgements

The authors express their deep gratitude to the referees for their many very valuable suggestions and comments. The research of Chang-Jian Zhao was supported by National Natural Science Foundation of China (10971205), and the research of Wing-Sum Cheung was partially supported by a HKU URC grant.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Chang-Jian Zhao.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

C-JZ and W-SC jointly contributed to the main results Theorems 2.1 and 2.5. Both authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Zhao, C., Cheung, W. On improvements of the Rozanova's inequality. J Inequal Appl 2011, 33 (2011). https://doi.org/10.1186/1029-242X-2011-33

Download citation

Keywords

  • Opial's inequality
  • Hölder's inequality
  • Rozanova's inequality